Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 38, NWS Raleigh, NC

April 25, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 25, 2014, 3:03 PM EDT for 4 counties in North Carolina. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2014, 3:03 PM EDT (19:03 UTC)
Expired
Apr 25, 2014, 4:00 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:03 PM EDTHAIL 16 Ene Creedmoor, NCPUBLIC REPORT OF NICKLE TO QUARTER SIZE HAIL AT RT96 AND RT56... RELAYED VIA SKYWARN
Apr 25, 3:11 PM EDTHAIL 1Franklinton, NCSPOTTER REPORTS QUARTER SIZE HAIL IN FRANKLINTON
Apr 25, 3:12 PM EDTHAIL 13 N Franklinton, NCSPOTTER REPORTS QUARTER SIZE HAIL 1 MI NORTH OF FRANKLINTON
Apr 25, 4:00 PM EDTTORNADO4 Ssw Centerville, NCPOSSIBLE TORNADO DAMAGE IN THE COMMUNITY OF WHITE LEVEL. NUMEROUS SNAPPED AND UPROOTED TREES. SEVERAL STRUCTURES SUSTAINED DAMAGE. TIME WAS ESTIMATED.
Apr 25, 4:10 PM EDTHAIL 13 Sse Franklinton, NCQUARTER SIZE HAIL REPORTED AT FRANKLINTON HIGH SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:19 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS52 KRAH 251903
SVRRAH
NCC069-077-181-185-252000-
/O.NEW.KRAH.SV.W.0038.140425T1903Z-140425T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA...
  WARREN COUNTY IN CENTRAL NORTH CAROLINA...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 400 PM EDT

* AT 302 PM EDT...THE PUBLIC HAD REPORTED A SEVERE THUNDERSTORM 
  PRODUCING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN 
  EXCESS OF 58 MPH. THIS STORM WAS LOCATED OVER FRANKLINTON...OR 10 
  MILES WEST OF LOUISBURG...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...LOUISBURG...WARRENTON...FRANKLINTON...NORLINA...
  LITTLETON...KITTRELL...YOUNGSVILLE...MIDDLEBURG...MACON...
  CENTERVILLE...LAKE GASTON...KERR LAKE...SOUTHPOINTE AND MORNINGSTAR
  MARINAS...SOUTH HENDERSON...WISE...DABNEY...DREWRY...BULLOCKSVILLE
  AND SATTERWHITE POINT MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. ALTHOUGH A TORNADO IS NOT 
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

&&

AGAIN...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY 
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3654 7790 3631 7794 3600 7814 3600 7849
      3601 7852 3614 7860 3640 7850 3648 7838
      3654 7832
TIME...MOT...LOC 1902Z 237DEG 37KT 3611 7849 
$$

DJF
2 follow-up statements
011 
WWUS52 KRAH 251915
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT FRI APR 25 2014

NCC069-077-181-185-252000-
/O.CON.KRAH.SV.W.0038.000000T0000Z-140425T2000Z/
GRANVILLE NC-VANCE NC-WARREN NC-FRANKLIN NC-
315 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN GRANVILLE...VANCE...WARREN AND FRANKLIN COUNTIES...
 
AT 314 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
LOUISBURG...MOVING NORTHEAST AT 40 MPH.

AT 311 PM AND AGAIN AT 312 PM...SPOTTERS AROUND THE COMMUNITY OF 
FRANKLINTON REPORTED HAIL TO THE SIZE OF QUARTERS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...LOUISBURG...WARRENTON...FRANKLINTON...NORLINA...
LITTLETON...KITTRELL...YOUNGSVILLE...MIDDLEBURG...MACON...
CENTERVILLE...LAKE GASTON...KERR LAKE...SOUTHPOINTE AND MORNINGSTAR
MARINAS...SOUTH HENDERSON...WISE...DABNEY...DREWRY...BULLOCKSVILLE
AND SATTERWHITE POINT MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LARGE 
HAIL MAY BREAK WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3654 7790 3631 7794 3600 7814 3600 7849
      3601 7852 3614 7860 3640 7850 3648 7838
      3654 7832
TIME...MOT...LOC 1914Z 240DEG 35KT 3614 7837 

$$

DJF
834 
WWUS52 KRAH 251928
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT FRI APR 25 2014

NCC077-251936-
/O.CAN.KRAH.SV.W.0038.000000T0000Z-140425T2000Z/
GRANVILLE NC-
328 PM EDT FRI APR 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANVILLE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. AS A RESULT...THE WARNING HAS BEEN CANCELLED. 
STILL...A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3654 7790 3631 7794 3601 7814 3600 7815
      3603 7842 3604 7844 3613 7852 3617 7850
      3618 7851 3638 7845 3648 7838 3654 7832
TIME...MOT...LOC 1926Z 237DEG 37KT 3618 7829 

$$

NCC069-181-185-252000-
/O.CON.KRAH.SV.W.0038.000000T0000Z-140425T2000Z/
VANCE NC-WARREN NC-FRANKLIN NC-
328 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR VANCE...WARREN AND FRANKLIN COUNTIES...
 
AT 326 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND POSSIBLY DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
LOUISBURG...MOVING NORTHEAST AT 45 MPH.

EARLIER...BETWEEN 310 PM AND 315 PM...SPOTTERS REPORTED QUARTER 
SIZED HAIL IN AND AROUND FRANKLINTON.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...LOUISBURG...WARRENTON...FRANKLINTON...NORLINA...
LITTLETON...KITTRELL...MIDDLEBURG...MACON...CENTERVILLE...LAKE
GASTON...KERR LAKE...BULLOCKSVILLE...SATTERWHITE POINT MARINA...
AFTON...GILLBURG...SOUTHPOINTE AND MORNINGSTAR MARINAS...WISE...
INGLESIDE AND SOUTH HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL AND FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3654 7790 3631 7794 3601 7814 3600 7815
      3603 7842 3604 7844 3613 7852 3617 7850
      3618 7851 3638 7845 3648 7838 3654 7832
TIME...MOT...LOC 1926Z 237DEG 37KT 3618 7829 

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:53 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 25, 2:53 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT FRI APR 25 2014

.SYNOPSIS..A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE
CAROLINAS THIS EVENING. WEAK HIGH PRESSURE WILL BUILD INTO THE
REGION TONIGHT AND PERSIST INTO SATURDAY. A COLD FRONT WILL
PUSH INTO THE REGION FROM THE NORTHEAST SATURDAY NIGHT AND
SUNDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1050 AM FRIDAY...

FORECAST REASONING HAS CHANGED VERY LITTLE FROM PREVIOUS FORECAST
WITH A THREAT OF SEVERE WEATHER THIS AFTERNOON...ESPECIALLY ACROSS
THE NORTHERN COASTAL PLAIN AND NORTHEAST PIEDMONT.

LATEST SURFACE ANALYSIS SHOWS A NORTHWARD ADVANCING WARM FRONT
PUSHING ACROSS SOUTHERN NC INTO CENTRAL NC. DEW POINTS HAVE CLIMBED
INTO THE LOWER 60S ACROSS SOUTHERN NC WITH KCTZ /CLINTON/ NOW
REPORTING A STEAMY DEW POINT OF 67. MEANWHILE A CAD LIKE AIR MASS
HAS DEVELOPED ACROSS THE WESTERN PIEDMONT AND TRIAD AREAS WITH VERY
LOW CEILINGS...FOG AND MIST. VISIBLE SATELLITE IMAGERY INDICATES THE
SOUTHERN AND SOUTHEAST PERIPHERY OF THE AIR MASS IS ERODING/MIXING
OUT BUT THE PROCESS WILL LIKELY TAKE ANOTHER COUPLE OF HOURS TO
ARRIVE IN THE TRIAD.

MLCAPE VALUES HAVE CLIMBED ABOVE 500 J/KG NEAR THE SC BORDER AND AS
HEATING CONTINUES AND AS A RICHER AND MORE MOIST AIR MASS ADVANCES
NORTH...EXPECT MLCAPE VALUES TO CLIMB INTO THE 1000-1500 J/KG RANGE
BY LATE THIS AFTERNOON ALONG WITH MID LEVEL LAPSE RATES IN EXCESS OF
6 DEG/KM. THE WIND PROFILE WILL BECOME INCREASINGLY FAVORABLE FOR
ORGANIZED CONVECTION AND SUPERCELLS. RECENT DATA FROM WIND PROFILERS
IN CLAYTON AND DURHAM SUPPORTED BY THE HMT-SEPS PROJECT NOTE A
STRENGTHENING FLOW IN THE 1-6KFT RANGE DURING THE PAST COUPLE OF
HOURS. AMPLE SHEAR IS PRESENT ALREADY WITH THE SPC MESOANALYSIS
INDICATING BULK SHEAR OF 40KTS OR MORE ACROSS CENTRAL NC AND THIS IS
LIKELY TO INCREASE TODAY AS A 50 KT JET AT 500 MB OBSERVED AT KBNA
AND KBMX ADVANCES EAST. PRECIPITATION HAS BEEN FAIRLY LIMITED WITH
THE WARM FRONT SO FAR BUT EXPECT FAIRLY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE NEXT FEW HOURS WITH MORE
SIGNIFICANT CONVECTION ARRIVING FROM THE WEST DURING THE MID TO LATE
AFTERNOON HOURS. CONVECTION ALLOWING MODELS SUGGEST THAT MULTIPLE
LINES OF THUNDERSTORMS MAY SWEEP ACROSS NC... ESPECIALLY ACROSS THE
NORTHERN HALF OF THE STATE WITH DISCRETE CELLS POSSIBLE AHEAD OF THE
LINE. COMPOSITE PROBABILITY CHARTS FROM THE SPC SSEO SUGGEST A HIGH
LIKELIHOOD OF ROTATING UPDRAFTS/SUPERCELLS ACROSS THE NORTHEAST
PIEDMONT AND ESPECIALLY THE NORTHERN COASTAL PLAIN THIS AFTERNOON.
THIS LOCATION HAS THE GREATEST THREAT OF SEVERE WEATHER TODAY AND
THEY MAY EXPERIENCE MULTIPLE ROUNDS OF IT WITH AND A MORE GENERAL
THREAT OF LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL NC.

HAVE INCREASED POPS IN THE NORTHEAST AND ADDED A MENTION OF GUSTY
WINDS IN THUNDERSTORMS. FORECAST HIGHS IN THE MID 70S TO AROUND 80
STILL LOOK REASONABLE EVEN IN THE WEDGE LIKE AIR AMS IN THE TRIAD.
-BLAES

FROM THE PREVIOUS DISCUSSION...

PRINCIPLE FORECAST CONCERN FOR TODAY WILL BE THE EVOLUTION OF
CONVECTION - SOME SEVERE - IN A COMPLEX SURFACE PATTERN DOWNSTREAM
OF A PRIMARY SURFACE LOW AND TRAILING COLD FRONT ANALYZED FROM IL
SOUTHWESTWARD THROUGH THE LOWER MS VALLEY/TO SOUTHERN TX THIS
MORNING. A WARM FRONT IN ADVANCE OF THE PARENT LOW - ONE THAT MARKS
THE LEADING EDGE OF BOUNDARY LAYER MOISTURE SUPPORTIVE OF
SURFACE/MIXED LAYER-BASED CONVECTION - WILL RETREAT QUICKLY
NORTHWARD WITH A STRENGTHENING LLJ...FROM THE SAVANNAH BASIN AND
ACROSS THE CAROLINAS THIS MORNING. THIS BOUNDARY WILL CONTINUE TO
DEVELOP/RETREAT NORTHWARD AND ASSUME AN INCREASINGLY NW TO SE
ORIENTATION FROM NORTH-CENTRAL VA SOUTHEASTWARD TO THE VA
TIDEWATER/NE NC THIS AFTERNOON.

ALOFT...A COMPACT NEGATIVELY-TILTED SHORTWAVE TROUGH NEAR THE MO
BOOTHEEL WILL DEAMPLIFY ENE ACROSS THE CENTRAL APPALACHIANS AND
MIDDLE ATLANTIC STATES THIS AFTERNOON - SLIGHTLY OUTPACING THE
SYNOPTIC SURFACE COLD FRONT...WHICH IS NOT EXPECTED TO CROSS CENTRAL
NC UNTIL BETWEEN 23-04Z THIS EVENING. THE FOCUS FOR CONVECTION TODAY
WILL CONSEQUENTLY LIKELY BE IN ASSOCIATION WITH 1) THE WARM FRONT
EARLY IN THE DAY...WHEN INITIALLY SCATTERED ELEVATED SHOWERS...WILL
BECOME INCREASINGLY ROOTED IN THE BOUNDARY LAYER OWING TO BOTH
DIURNAL/DIABATIC HEATING AND BOUNDARY LAYER MOISTURE RECOVERY/
TRANSPORT WITH THE PASSAGE OF THE WARM FRONT...AND 2) ALONG A PRE-
FRONTAL SURFACE TROUGH/CONFLUENCE AXIS THAT WILL DEVELOP FROM
WESTERN NC EASTWARD ACROSS THE PIEDMONT AND COASTAL PLAIN THIS
AFTERNOON - COINCIDENT WITH THE CONCENTRATED FORCING FOR ASCENT
ATTENDING THE AFOREMENTIONED SHORTWAVE TROUGH.

THERMODYNAMICS WILL BE GOOD...WITH H85-5 LAPSE RATES FORECAST TO
EXCEED 6 C/KM OWING LARGELY TO DIFFERENTIAL THERMAL ADVECTION IN
THAT LAYER. IN ADDITION TO THE STEEP LAPSE RATES ALOFT...STEADILY
INCREASINGLY MID LEVEL FLOW/0-6 KM BULK SHEAR IN ASSOCIATION WITH
THE APPROACH/ARRIVAL OF THE SHORTWAVE TROUGH/MID LEVEL JET WILL
PROVE SUFFICIENT FOR STORM ORGANIZATION...AND AN ASSOCIATED THREAT
OF LARGE HAIL AND DAMAGING WINDS AREA-WIDE. HOWEVER...THE LIKELIHOOD
OF SUPERCELLS WILL BE MAXIMIZED OVER THE EASTERN SANDHILLS AND
COASTAL PLAIN NORTHEASTWARD INTO SOUTH-CENTRAL/SOUTHEASTERN VA - IN
AN AREA BOUNDED BY THE PRE-FRONTAL TROUGH TO THE WEST AND THE WARM
FRONT TO THE NORTHEAST. SURFACE FLOW WILL BE LOCALLY BACKED IN THOSE
AREAS...SUCH THAT CYCLONICALLY-CURVED FORECAST HODOGRAPHS WILL
LENGTHEN/SRH VALUES WILL INCREASE INTO THE 200-300 M2/S2 RANGE -
SUPPORTIVE OF ISOLATED TORNADOES.

ALTHOUGH IT WILL REMAIN UNSTABLE BEHIND THE PRE-FRONTAL
TROUGH...VEERED SURFACE FLOW AND THE LOSS OF LARGER SCALE FORCING
FOR ASCENT ACCOMPANYING THE PASSING SHORTWAVE TROUGH WILL END THE
SEVERE WEATHER THREAT AND CAUSE THE SURFACE COLD FRONT TO PASS WITH
RELATIVELY LITTLE FANFARE THIS EVENING...WITH PERHAPS A BAND OF
WIDELY SCATTERED SHOWERS AND AN ISOLATED STORM - IF THAT.
OTHERWISE...IT WILL BE BREEZY AND WARM TODAY...WITH HIGHS IN THE
MIDDLE 70S TO AROUND 80 DEGREES...BUT WITH A DISTRIBUTION MODULATED
BY POCKETS OF DENSER CLOUD COVER AND CONVECTION.

A SUBSIDENT...COOLER...AND DRIER AIR MASS WILL FOLLOW THE COLD FRONT
EASTWARD AND RESULT IN CLEARING SKIES...WITH WIDE-RANGING LOWS FROM
45-55 DEGREES TONIGHT...COOLEST OVER THE SOUTHERN AND WESTERN
PIEDMONT WHERE A SEVERAL HOUR PERIOD OF RADIATIONAL COOLING WILL BE
PROBABLE AS HIGH PRESSURE BUILDS INTO THE SOUTHERN AND CENTRAL
APPALACHIANS BY 12Z SAT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...

DRY WEATHER WITH SEASONABLE TEMPERATURES WILL ENSUE FOR THE WEEKEND
IN THE WAKE OF THE COLD FRONT FRIDAY NIGHT AS A MILD SURFACE HIGH
SURFACE BUILDS INTO THE AREA LOWER MS VALLEY/NORTHERN GULF COAST
STATES ON SATURDAY. A COMPACT UPPER LOW/TROUGH OVER THE UPPER GREAT
LAKES WILL MOVE EASTWARD-SOUTHEASTWARD THROUGH SOUTHERN NEW ENGLAND
ON SUNDAY. ATTENDANT HEIGHT FALLS ALOFT ACROSS THE NORTHERN MID-
ATLANTIC STATES WILL DRIVE A SECONDARY BACK-DOOR COLD FRONT
SOUTHWARD INTO THE AREA SUNDAY AND SUNDAY NIGHT...THATS PROG TO
STALL AND WASH OUT ACROSS THE AREA AS IT ENCOUNTERS INCREASING
HEIGHTS ALOFT AS SHORTWAVE RIDGE BUILDS INTO THE AREA FROM THE
SOUTHWEST. OTHER THAN A FEW CLOUDS...EXPECT LITTLE SENSIBLE WEATHER
FROM THIS FEATURE WITH CONTINUED DRY CONDITIONS TO CLOSE OUT THE
WEEKEND. HIGHS ONE CATEGORY ABOVE NORMAL...75 TO 80. LOWS IN THE
LOWER TO MID 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

AN ACTIVE AND UNSETTLED WEATHER PATTERN LOOKS TO BE IN THE CARDS
FROM THE MS VALLEY EASTWARD FOR MUCH OF THE UPCOMING WORK WEEK..
OWING TO THE DEVELOPMENT OF A STRONG CLOSED UPPER LOW OVER THE
SOUTHWESTERN US THAT WILL DRIFT SLOWLY NORTH AND EAST...HAMPERED BY
A DEVELOPING REX BLOCK OVER SOUTH CENTRAL CANADA.

WHILE MODELS ARE ARE IN GOOD AGREEMENT WITH THE OVERALL BIG
PICTURE/LOCATION OF SYNOPTIC FEATURES...FINER FORECAST DETAILS ARE
STILL CURRENTLY BEYOND MODEL RESOLUTION...FURTHER COMPLICATED
LOCALLY WITH MODEL DEPICTION OF AN EARLY WARM SEASON DAMMING EVENT
ACROSS PORTIONS OF THE CAROLINAS AND VIRGINIAS MONDAY AND INTO
TUESDAY WITH A WARM/WEDGE FRONT BISECTING SOUTHERN PORTIONS OF THE
AREA. SENSIBLE WEATHER IMPACTS MONDAY AND INTO TUESDAY COULD BE
DELAYED UNTIL THE MID TO LATE WEEK TIME PERIOD...WITH CENTRAL NC
LYING UNDERNEATH THE FORMIDABLE RIDGING ALOFT...DOWNSTREAM OF THE
UPPER JUGGERNAUT AND EAST OF THE STRONGER SOUTHERN MOISTURE FEED
THATS LOOKS TO REMAIN LARGELY WEST OF THE MOUNTAINS. SUCH AN IDEA
FITS WELL WITH THE LARGE SCALE BLOCKING UPPER AIR PATTERN THAT WILL
BE IN PLACE WITH THE MORE SIGNIFICANT THREAT OF HEAVY RAIN AND
SEVERE STORMS COMING WEDNESDAY AND INTO THURSDAY. FORECAST SHOULD
BECOME CLEARER/LESS MURKY BY SUNDAY ONCE THE UPPER LOW FORMS. UNTIL
THEN...WILL FAVOR FORECAST CONTINUITY WITH CONTINUATION OF HIGH
CHANCE/LIKELY POPS. WIDESPREAD CLOUDS AND PROSPECTS OF PRECIP SHOULD
KEEP TEMPERATURES NEAR NORMAL... AND POSSIBLY EVEN A GOOD 5 TO 8
DEGREES BELOW NORMAL MONDAY AND TUESDAY ACROSS THE NORTHERN PORTIONS
OF THE PIEDMONT...NORTH OF THE WEDGE FRONT. WARMER MORE UNIFORM
TEMPERATURES BY THURSDAY AS WEDGE SECTOR OVERTAKES THE AREA.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
AS OF 250 PM FRIDAY...

AREAS AND CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS CENTRAL NC THROUGH THE AFTERNOON AND EVENING HOURS. THE
STORMS WILL BE SCATTERED INITIALLY AND MAY END AS A BAND OF
CONVECTION ASSOCIATED WITH AN APPROACHING COLD FRONT. THE
THUNDERSTORMS WILL PRODUCE LOCALIZED AREAS OF IFR/MVFR
VISIBILITIES ALONG WITH THE POTENTIAL OF HAIL AND WIND GUSTS IN
EXCESS OF 40KTS. THE CONVECTION WILL END FROM WEST TO EAST
BETWEEN 00 AND 03Z TONIGHT WITH FAIR WATER VFR CONDITIONS
EXPECTED FOR THE REMAINDER OF THE OVERNIGHT AND INTO SATURDAY.
SOUTH TO SOUTHWEST WINDS AT 10 TO 20 KTS WITH GUSTS UP TO 30KTS
AT TIMES THIS AFTERNOON WILL BECOME WESTERLY BEHIND THE FRONT AT 5
TO 10 KTS AND PERSIST INTO SATURDAY.

LOOKING BEYOND THE TAF PERIOD...
GENERALLY FAIR WEATHER IS EXPECTED ON SATURDAY NIGHT INTO SUNDAY
BEFORE A PERIOD OF POTENTIALLY UNSETTLED WEATHER WITH SHOWERS AND
THUNDERSTORMS SETS UP TOWARD MID WEEK. -BLAES
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES/MWS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...BLAES
Hazardous weather outlook, Apr 25, 1:47 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT FRI APR 25 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
147 PM EDT FRI APR 25 2014

...TORNADO WATCH 91 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...AND PERIODS OF
HEAVY RAIN...WILL EXIST EARLY TO MID NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 25, 2:34 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             1 W BETHESDA            35.95N  78.87W
04/25/2014  M0.88 INCH       DURHAM             NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1401296

TCC
Special weather statement, Apr 25, 2:34 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT FRI APR 25 2014

NCZ024-025-040-041-251900-
WAKE-ORANGE-CHATHAM-DURHAM-
234 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE...
SOUTHEASTERN ORANGE...CENTRAL CHATHAM AND SOUTHWESTERN DURHAM
COUNTIES UNTIL 300 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CARRBORO...OR 7 MILES NORTHEAST
OF PITTSBORO...MOVING NORTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CARY...CHAPEL HILL...PITTSBORO...CARRBORO...APEX...HOLLY
SPRINGS...MORRISVILLE...CROSSWINDS BOATING CENTER AND SEAFORTH BOAT
DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3583 7879 3559 7889 3559 7905 3561 7907
      3563 7914 3558 7919 3558 7928 3573 7943
      3596 7902
TIME...MOT...LOC 1834Z 234DEG 56KT 3580 7908
Special weather statement, Apr 25, 2:51 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT FRI APR 25 2014

NCZ042-077-088-089-251930-
HARNETT-SAMPSON-CUMBERLAND-JOHNSTON-
251 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
HARNETT...NORTHERN SAMPSON...NORTHEASTERN CUMBERLAND AND SOUTHWESTERN
JOHNSTON COUNTIES UNTIL 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BENSON...OR 16 MILES SOUTHWEST OF
SMITHFIELD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...LILLINGTON...DUNN...BENSON...GODWIN...ERWIN...
EASTOVER...COATS...FOUR OAKS AND NEWTON GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3509 7879 3544 7884 3560 7832 3532 7827
      3531 7829 3523 7825 3508 7822
TIME...MOT...LOC 1851Z 254DEG 28KT 3532 7853
Local storm report, Apr 25, 2:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             6 W PURNELL             36.02N  78.68W
04/25/2014  E1.00 INCH       WAKE               NC   PARK SERVICE

            QUARTER SIZE HAIL AT FALLS LAKE RECREATION AREA

&&

EVENT NUMBER RAH1401297

TCC
Local storm report, Apr 25, 2:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             LINDEN                  35.25N  78.75W
04/25/2014  M0.75 INCH       CUMBERLAND         NC   EMERGENCY MNGR

            DIME SIZE HAIL COVERED THE GROUND

&&

EVENT NUMBER RAH1401298

KRR
Special weather statement, Apr 25, 2:57 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT FRI APR 25 2014

NCZ011-027-028-251930-
HALIFAX-NASH-EDGECOMBE-
257 PM EDT FRI APR 25 2014

...A PAIR OF STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL
HALIFAX... NORTHEASTERN NASH AND NORTHWESTERN EDGECOMBE COUNTIES
THROUGH 330 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS OVER HALIFAX...AND OVER
BATTLEBORO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HALIFAX...DORTCHES...RED OAK...
ENFIELD...WELDON...WHITAKERS...LEGGETT AND BATTLEBORO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3647 7764 3644 7762 3642 7759 3641 7755
      3638 7754 3635 7758 3632 7757 3630 7753
      3633 7744 3626 7740 3597 7760 3602 7795
      3649 7771
TIME...MOT...LOC 1855Z 223DEG 36KT 3636 7758

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:25 PM EDTSpecial Weather StatementRAHGuilford50 min
Apr 25, 12:51 PM EDTSpecial Weather StatementRAHOrange39 min
Apr 25, 1:04 PM EDTSpecial Weather StatementRAHAlamance41 min
Apr 25, 1:13 PM EDTSpecial Weather StatementRAHMoore47 min
Apr 25, 1:21 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange39 min
Apr 25, 1:24 PM EDTSpecial Weather StatementRAHWilson36 min
Apr 25, 1:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke43 min
Apr 25, 1:53 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person52 min
Apr 25, 1:57 PM EDTSpecial Weather StatementRAHNash33 min
Apr 25, 2:04 PM EDTSpecial Weather StatementRAHLee, Moore26 min
Apr 25, 2:08 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange67 min
Apr 25, 2:09 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash36 min
Apr 25, 2:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson50 min
Apr 25, 2:26 PM EDTSpecial Weather StatementRAHHalifax34 min
Apr 25, 2:34 PM EDTSpecial Weather StatementRAHChatham26 min
Apr 25, 2:38 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake67 min
Apr 25, 2:51 PM EDTSpecial Weather StatementRAHJohnston39 min
Apr 25, 2:57 PM EDTSpecial Weather StatementRAHHalifax33 min
Apr 25, 3:34 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne41 min
Apr 25, 3:35 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange, Person, Randolph40 min
Apr 25, 3:43 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash62 min
Apr 25, 3:47 PM EDTTornado WarningRAHFranklin, Halifax, Nash, Warren43 min
Apr 25, 3:50 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance40 min
Apr 25, 3:52 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph38 min
Apr 25, 3:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth61 min
Apr 25, 4:01 PM EDTTornado WarningRAHWayne44 min
Apr 25, 4:11 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren64 min
Apr 25, 4:18 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange57 min
Apr 25, 4:19 PM EDTTornado WarningRAHHalifax41 min
Apr 25, 4:22 PM EDTSpecial Weather StatementRAHGuilford53 min
Apr 25, 4:27 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph63 min
Apr 25, 4:37 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance, Warren38 min
Apr 25, 4:46 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Apr 25, 4:59 PM EDTSpecial Weather StatementRAHDurham, Wake61 min
Apr 25, 5:18 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake42 min
Apr 25, 5:20 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Orange, Randolph55 min
Apr 25, 5:20 PM EDTTornado WarningRAHEdgecombe, Halifax40 min
Apr 25, 5:42 PM EDTFlash Flood WarningRAHFranklin, Halifax, Vance, Warren3 hr
Apr 25, 5:45 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren45 min
Apr 25, 6:12 PM EDTSevere Thunderstorm WarningRAHWayne33 min
Apr 25, 6:19 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson56 min
Apr 25, 6:40 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson2 hr
Apr 25, 7:10 PM EDTSpecial Weather StatementRAHWayne35 min
Apr 25, 7:23 PM EDTSevere Thunderstorm WarningRAHWayne37 min
Apr 25, 7:48 PM EDTSpecial Weather StatementRAHSampson57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.